Utah, 2014

Flash Flood in Utah, August 20, 2014

August 20, 2014 · NWS GJT · 1 event in 1 county or zone

Saturated soil conditions from the previous day of flooding and heavy rain left conditions favorable for rapid rainfall runoff in the Uintah Basin. Thunderstorms in the afternoon of August 20th, again contained heavy rainfall rates in excess of an inch and caused flash flooding in the town of Maeser.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Saturated soil conditions from the previous day of flooding and heavy rain left conditions favorable for rapid rainfall runoff in the Uintah Basin. Thunderstorms in the afternoon of August 20th, again contained heavy rainfall rates in excess of an inch and caused flash flooding in the town of Maeser.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 20, 4:36 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 20, 4:36 PM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
536 PM MDT WED AUG 20 2014

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 308 PM MDT WED AUG 20 2014

DRIER AIR IS ENTRAINING INTO THE AREA FROM THE SOUTHWEST AND THIS
APPEARS TO BE HELPING HOLD DOWN VERTICAL DEVELOPMENT OVER CENTRAL
AND SW CO AND SE UT. A WEAK UPPER TROUGH IS DRAGGING ACROSS NW CO
AND THIS WILL CONTINUE TO PROVIDE THE EXTRA LIFT NEEDED FOR SINGLE
CELL THUNDERSTORMS TO FORM...MAINLY OVER HIGHER TERRAIN. STILL...
WITH A FEW MORE HOURS OF SUN AVAILABLE THE REST OF THE
AFTERNOON...SCATTERED SHOWERS AND TSTMS SHOULD DEVELOP OVER THE
MOUNTAINS OF CENTRAL CO AFTER ABOUT 22Z AND CONTINUE UNTIL
SUNSET...WITH ISOLATED DEVELOPMENT ELSEWHERE.

CONTINUED DRYING IS EXPECTED LATE TONIGHT THROUGH THU NGT WITH
LOWER POPS AND CLOUD COVER EXPECTED. THE INTERESTING THING TO
WATCH WILL BE THE INTERACTION OF MOISTURE FROM TROPICAL STORM
LOWELL IN THE ERN PACIFIC WITH THE APPROACH TROUGH FROM THE NW.
SOME MOISTURE IS BEING DRAWN NORTH OVER BAJA CALIFORNIA AND IS
DRAWING A BEAD ON THE FOUR CORNERS. BY THU NIGHT THE NAM12
COMBINES THIS MOISTURE WITH THE NEXT MONSOONAL SURGE COMING UP
FROM NW MEXICO.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 308 PM MDT WED AUG 20 2014

TS LOWELL IS FORECAST TO REMAIN NEARLY STATIONARY OFF OF THE
COAST OF BAJA CALIFORNIA AND CONTINUE TO FEED SOME MID TO HIGH
LEVEL MOISTURE INTO THE FOUR CORNERS REGION. ANOTHER CLOSED LOW
IS FORECAST TO DROP INTO THE PACIFIC NORTHWEST AS AN OFFSHOOT OF
THE HIGH AMPLITUDE WESTERN US TROUGH IN PLACE. AS THIS CLOSED LOW
DIVES INTO THE INTERMOUNTAIN WEST THIS WEEKEND...TS LOWELL WILL
SLOWLY SHIFT TO THE WEST AND HAVE LESS OF AN INFLUENCE ON MOISTURE
IN THE REGION. FRIDAY NIGHT...THE APPROACHING LONGWAVE TROUGH WILL
BRING THE COUPLING OF A BAROCLINIC ZONE AND UPPER LEVEL JET WHICH
SHOULD BRING NOCTURNAL ACTIVITY TO THE NORTHERN PART OF THE GJT
CWA. QG FORCING IS MODERATE WITH THIS BOUNDARY. EXPECTING RAIN
AND STORMS FRIDAY NIGHT THROUGH SATURDAY MORNING ACROSS NORTHERN
UTAH AND COLORADO...WITH SCATTERED PRECIPITATION OVER THE
MOUNTAINS ELSEWHERE.

THIS TROUGHY PATTERN WILL CONTINUE THROUGH EARLY NEXT WEEK...WITH
MONDAY NIGHT/TUESDAY LOOKING LIKE THE NEXT SOMEWHAT ACTIVE
WEATHER DAY AFTER FRIDAY NIGHT/SATURDAY. THERE IS CONSIDERABLY
GOOD AGREEMENT BETWEEN THE GFS AND EC IN THE LONG TERM...AND THE
CURRENT MODELS SUGGEST HIGH PRESSURE MAY ARRIVE BY THE END OF NEXT
WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 528 PM MDT WED AUG 20 2014

SOME ISOLATED CONVECTION HAS FIRED THIS AFTERNOON AFFECTING KVEL
AND KCNY WITH VCTS AND -TSRA ON STATION WITH REPORTS OF SOME GUSTY
WINDS OF 35 TO 40 MPH. A WEAK WAVE IS MOVING OVERHEAD WHICH MAY
CAUSE MORE CONVECTION TO FIRE THROUGH 06Z THOUGH TAF SITES WILL
LIKELY REMAIN UNAFFECTED. SOME ISOLD CONVECTION POSSIBLE THURSDAY
BUT COVERAGE LOOKS TO BE ON THE LOW SIDE WITH AERODROMES LIKELY
REMAINING VFR THROUGH THE DAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...CC
LONG TERM...JAM
AVIATION...TGR
Hazardous weather outlook, Aug 20, 4:45 AM MST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED AUG 20 2014

COZ001>014-017>023-UTZ022>025-027>029-211145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE THROUGH THE DAY BECOMING WIDESPREAD
ACROSS THE NORTHERN MOUNTAINS DURING THE AFTERNOON. LOCALLY HEAVY
RAIN IS THE MAIN THREAT ALONG WITH WIND GUSTS UP TO 45 MPH AND
SMALL HAIL IN THE STRONGEST STORMS. SHOWERS AND THUNDERSTORMS
WILL DIMINISH DURING THE EVENING. HOWEVER A FEW SHOWERS WILL
REMAIN POSSIBLE BEYOND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED THURSDAY THROUGH TUESDAY. LOCALIZED HEAVY SHOWERS
WILL FAVOR THE FOUR CORNERS REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 20, 3:22 PM MST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
422 PM MDT WED AUG 20 2014

COZ004-005-202300-
ELKHEAD AND PARK MOUNTAINS CO-UPPER YAMPA RIVER BASIN CO-
422 PM MDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROUTT COUNTY UNTIL
500 PM MDT...

AT 419 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
BETWEEN OAK CREEK AND STEAMBOAT SPRINGS......MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM WILL IMPACT HIGHWAY 40 UP RABBIT EARS
PASS...AND THE INTERSECTION OF HIGHWAY 131 AND HIGHWAY 40. BRIEF
HEAVY RAIN WILL ALSO BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
STEAMBOAT SPRINGS...OAK CREEK AND PHIPPSBURG.

LAT...LON 4020 10699 4046 10705 4052 10667 4051 10665
      4049 10665 4047 10667 4047 10666 4045 10665
      4034 10665 4034 10663 4025 10664
TIME...MOT...LOC 2219Z 261DEG 20KT 4036 10695

EH
Local storm report, Aug 20, 3:58 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
458 PM MDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HEAVY RAIN       8 NW MAESER             40.56N 109.69W
08/20/2014  M1.25 INCH       UINTAH             UT   TRAINED SPOTTER

            RAINFALL THIS AFTERNOON.

&&

EVENT NUMBER GJT1401403

RENWICK
Local storm report, Aug 20, 5:39 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
639 PM MDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     FLOOD            MAESER                  40.47N 109.58W
08/20/2014                   UINTAH             UT   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS HOMES FLOODED AND A ROAD WASHED
            OUT IN DRY FORK CANYON.

&&

EVENT NUMBER GJT1401404

RENWICK

The radar

The Grand Junction radar (KGJX), 193 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Uintah

When
August 20, 5:40 PM MST to 9:00 PM MST
Where
Uintah County, Maeser to 1.94 mi N of Maeser
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.450, -109.570

Several residences in the western portion of Maeser experienced flash flooding, and street flooding was reported in much of Maeser. A road was also washed out in Dry Fork Canyon to the north of town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549812.